Alert archive / Florida / Tornado Warnings in 1997

Tornado Warning 10, NWS Tampa Bay, FL

April 26, 1997Hillsborough County, Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at Apr 26, 1997, 5:01 AM EDT for Hillsborough County, Pinellas County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 1997, 5:01 AM EDT (09:01 UTC)
Expired
Apr 26, 1997, 5:45 AM EDT
In force
44 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Hillsborough County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 26 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1997-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1997-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2124 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WFUS1 KTBW 260903 RRA
TORTBW
FLC057-103-260945-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
501 AM EDT SAT APR 26 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST CENTRAL FLORIDA
 
   ...SOUTHERN HILLSBOROUGH COUNTY...SOUTHERN PINELLAS COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
NEAR EGMONT KEY MOVING NORTH NORTHEAST AT 20 MPH. THIS STORM WILL
MOVE INTO SOUTHERN PINELLAS COUNTY AROUND 515 AM.
 
IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER
OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET
INTO A DITCH OR CULVERT.
 
MARINE INTERESTS IN THESE WATERS SHOULD AVOID THESE STORMS AND
SEEK SAFE HARBOR.
 
THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Apr 26, 3:05 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 26, 3:05 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
304 AM EDT SAT APR 26 1997

SFC HIGH TO MOVE TO THE MID ATLANTIC COAST TODAY AND INTO THE ATLANTIC
ON SUNDAY.  LOW LEVEL CONFLUENT EASTERLY FLOW TO CONTINUE AND VEER
SOUTHEAST TO SOUTH ON SUNDAY.  U/L RIDGE TO BUILD SLOWLY OVER THE
PENINSULA WITH TEMPERATURES ALOFT RISING SLOWLY INCREASING STABILITY.
88D RADAR SHOWED STRONG TO SEVERE THUNDERSTORMS FROM 75 MILES WEST
OF RRF TO 100 MILES WEST OF SRQ SINCE MIDNIGHT BUT THEY HAVE WEAKENED IN
THE PAST  HOUR..  ADDITIONAL THUNDERSTORMS ARE DEVELOPING FROM 15 TO
35 MILES OFFSHORE OF CLEARWATER.  THIS COULD INDICATE TREND THAT
THUNDERSTORMS WILL DEVELOP TOWARDS SHORE AND COULD BE OVER THE
COASTAL COUNTIES BY SUNRISE.  DONT THINK STORMS WILL BE SEVERE THIS
MORNING OVER LAND...BELIEVE SEVERE CELLS WELL OFFSHORE WERE GETTING A
BOOST FROM THE LOOP CURRENT...BUT WILL MONITOR CLOSELY.

TOUGH FORECAST TODAY.  00Z TBW SOUNDING WAS VERY UNSTABLE WITH LI -5...
SHOWALTER INDEX -4...CAPE 2200...SWEAT NEAR 400.  HAD A FEW SEVERE CELLS
YESTERDAY AFTERNOON AND SINCE ATMOSPHERE WILL REMAIN AS UNSTABLE
TODAY WITH GOOD U/L DIFFLUENCE BELIEVE A FEW STORMS WILL BE SEVERE
TODAY.  AND SINCE LOW LEVEL TROPICAL MOISTURE IS INCREASING...THIS WILL
SUPPORT ACTIVITY TO BE MORE WIDESPREAD.

SUGGESTIONS...WOULD INCREASE POPS FROM SARASOTA COUNTY NORTH TO
LIKELY WITH GOOD CHANCE POPS OVER LEE AND CHARLOTTE COUNTIES.  WOULD
ALSO INDICATE A F^EW STORMS MAY BE SEVERE SOUTH OF HERNANDO COUNTY.

OGLESBY

In the hours before

Local storm report, Apr 25, 11:14 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED FOR NEW REPORTS...
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1115 PM EDT FRI APR 25 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    BRONSON                   FL   WIND DAMAGE
04/23/97   LEVY                           MANY LARGE TREES DOWN.
                                          POWER LINES DOWN.

0853 AM    INVERNESS                 FL   WIND DAMAGE
04/23/97   CITRUS                         SEVERAL TREES DOWN WITH
                                          POWER LINES DOWN.

0950 AM    HUDSON                    FL   WIND DAMAGE
04/23/97   PASCO                          TREES DOWN. ROOF DAMAGE.
                                          POWER LINES DOWN.

1008 AM    NORTHERN PINELLAS CO.     FL   WIND DAMAGE
04/23/97   PINELLAS                       SHUTTERS BLOWN OFF HOUSE.
                                          LARGE LIMBS DOWN.

1030 AM    WESLEY CHAPEL             FL   WIND DAMAGE.
04/23/97   PASCO                          TREES DOWNS.

1045 AM    SOUTH TAMPA               FL   TORNADO
04/23/97   HILLSBOROUGH                   TORNADO MOVED ONSHORE FROM
                                          TAMPA BAY AND DESTROYED
                                          PORCH. TAMPA TRIBUNE

1119 AM    ST PETERSBURG             FL   1.75 HAIL
04/23/97   PINELLAS                       CORRECTION FOR TIME.
                                          SPOTTER REPORTED GOLFBALL
                                          SIZE HAIL ON 9TH AVE N.

1140 AM    ANNA MARIA ISLAND         FL   TORNADO
04/23/97   MANATEE                        REPORTED BY USCG.

1145 AM    BRANDON                   FL   WIND DAMAGE.
04/23/97   HILLSBOROUGH                   LARGE TREE DOWN. LARGE
                                          LIMBS OFF OTHER TREES DOWN.
1145 AM    WINTER HAVEN              FL   WIND DAMAGE
04/23/97   POLK                           2 TREES DOWN. AIRPORT
                                          BUILDING BLOWN INTO STREET.

0245 PM    SARASOTA                  FL   WIND DAMAGE
04/23/97   SARASOTA                       SEVERAL ROOFS OFF HOMES.
                                          REPORT FROM CHANNEL 40.

0255 PM    ARCADIA                   FL   WIND DAMAGE
04/23/97   DESOTO                         LARGE LIMBS OFF OAK TREE.

0415 PM    ARCADIA                   FL   WIND DAMAGE.
04/23/97   DESOTO                         CAR PORT DESTROYED.

0545 PM    PUNTA GORDA               FL   WIND DAMAGE
04/23/97   CHARLOTTE                      CORRECTION FOR TIME.
                                          MINOR DAMAGE TO MO*BILE
                                          HOME ON SWAYING PALM DRIVE.
                                          REPORT FROM CHARLOTTE EOC.

RKR/MORALES
Local storm report, Apr 25, 11:15 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED FOR NEW REPORTS...
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1115 PM EDT FRI APR 25 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    BRONSON                   FL   WIND DAMAGE
04/23/97   LEVY                           MANY LARGE TREES DOWN.
                                          POWER LINES DOWN.

0853 AM    INVERNESS                 FL   WIND DAMAGE
04/23/97   CITRUS                         SEVERAL TREES DOWN WITH
                                          POWER LINES DOWN.

0950 AM    HUDSON                    FL   WIND DAMAGE
04/23/97   PASCO                          TREES DOWN. ROOF DAMAGE.
                                          POWER LINES DOWN.

1008 AM    NORTHERN PINELLAS CO.     FL   WIND DAMAGE
04/23/97   PINELLAS                       SHUTTERS BLOWN OFF HOUSE.
                                          LARGE LIMBS DOWN.

1030 AM    WESLEY CHAPEL             FL   WIND DAMAGE.
04/23/97   PASCO                          TREES DOWNS.

1045 AM    SOUTH TAMPA               FL   TORNADO
04/23/97   HILLSBOROUGH                   TORNADO MOVED ONSHORE FROM
                                          TAMPA BAY AND DESTROYED
                                          PORCH. TAMPA TRIBUNE

1119 AM    ST PETERSBURG             FL   1.75 HAIL
04/23/97   PINELLAS                       CORRECTION FOR TIME.
                                          SPOTTER REPORTED GOLFBALL
                                          SIZE HAIL ON 9TH AVE N.

1140 AM    ANNA MARIA ISLAND         FL   TORNADO
04/23/97   MANATEE                        REPORTED BY USCG.

1145 AM    BRANDON                   FL   WIND DAMAGE.
04/23/97   HILLSBOROUGH                   LARGE TREE DOWN. LARGE
                                          LIMBS OFF OTHER TREES DOWN.
1145 AM    WINTER HAVEN              FL   WIND DAMAGE
04/23/97   POLK                           2 TREES DOWN. AIRPORT
                                          BUILDING BLOWN INTO STREET.

0245 PM    SARASOTA                  FL   WIND DAMAGE
04/23/97   SARASOTA                       SEVERAL ROOFS OFF HOMES.
                                          REPORT FROM CHANNEL 40.

0255 PM    ARCADIA                   FL   WIND DAMAGE
04/23/97   DESOTO                         LARGE LIMBS OFF OAK TREE.

0415 PM    ARCADIA                   FL   WIND DAMAGE.
04/23/97   DESOTO                         CAR PORT DESTROYED.

0545 PM    PUNTA GORDA               FL   WIND DAMAGE
04/23/97   CHARLOTTE                      CORRECTION FOR TIME.
                                          MINOR DAMAGE TO MOBILE
                                          HOME ON SWAYING PALM DRIVE.
                                          REPORT FROM CHARLOTTE EOC.

RKR/MORALES
Local storm report, Apr 25, 11:50 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1150 PM EDT FRI APR 25 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    WAUCHULA                  FL   1.75 HAIL
04/25/97   HARDEE                         PEA TO GOLFBALL SIZE HAIL
                                          REPORTED BY HARDEE EOC.

0640 AM    WAUCHULA                  FL   HAIL DAMAGE
04/25/97   HARDEE                         CAR WINDSHIELD BROKEN BY
                                          LARGE HAIL. REPORT BY
                                          HARDEE EOC.

MORALES
Local storm report, Apr 25, 11:53 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1150 PM EDT FRI APR 25 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    WAUCHULA                  FL   1.75 HAIL
04/25/97   HARDEE                         PEA TO GOLFBALL SIZE HAIL
                                          REPORTED BY HARDEE EOC.

0640 AM    WAUCHULA                  FL   HAIL DAMAGEz
04/25/97   HARDEE                         CAR WINDSHIELD BROKEN BY
                                          LARGE HAIL. REPORT BY
                                          HARDEE EOC.

MORALES

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 8:04 PM EDTSevere Thunderstorm WarningTBWPolk56 min
Apr 25, 8:05 PM EDTSevere Thunderstorm WarningTBWPolk55 min
Apr 26, 6:50 AM EDTSevere Thunderstorm WarningTBWPinellas40 min
Apr 26, 7:23 AM EDTTornado WarningTBWPinellas67 min
Apr 26, 7:42 AM EDTSevere Thunderstorm WarningTBWHillsborough63 min
Apr 26, 7:49 AM EDTTornado WarningTBWHillsborough56 min
Apr 26, 8:35 AM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco55 min
Apr 26, 8:59 AM EDTSevere Thunderstorm WarningTBWManatee61 min
Apr 26, 10:00 AM EDTSevere Thunderstorm WarningTBWManatee60 min
Apr 26, 10:21 AM EDTFlash Flood WarningTBWHillsborough, Manatee4 hr
Apr 26, 10:21 AM EDTFlash Flood WarningTBWPinellas4 hr
Apr 26, 10:21 AM EDTTornado WarningTBWManatee54 min
Apr 26, 10:24 AM EDTSevere Thunderstorm WarningTBWSarasota66 min
Apr 26, 11:20 AM EDTTornado WarningTBWPolk55 min
Apr 26, 11:30 AM EDTSevere Thunderstorm WarningTBWSarasota60 min
Apr 26, 11:37 AM EDTSevere Thunderstorm WarningTBWHardee, Polk68 min
Apr 26, 12:11 PM EDTSevere Thunderstorm WarningTBWHighlands64 min
Apr 26, 12:25 PM EDTSevere Thunderstorm WarningTBWDeSoto65 min

Nearby

Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.